Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 20, NWS Omaha, NE

May 5, 2021Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2021, 3:47 PM CDT for Cedar County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2021, 3:47 PM CDT (20:47 UTC)
Expired
May 5, 2021, 4:30 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:16 PM CDTHAIL 15 Ene Fordyce, NEGROUND COVERED. HAIL SIZES RANGE FROM PEA UP TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS53 KOAX 052047
SVROAX
NEC027-052130-
/O.NEW.KOAX.SV.W.0020.210505T2047Z-210505T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
347 PM CDT Wed May 5 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northern Cedar County in northeastern Nebraska...

* Until 430 PM CDT.

* At 346 PM CDT, a severe thunderstorm was located 9 miles south of
  Yankton, moving southeast at 15 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Hartington, Wynot, Fordyce, St. Helena, Obert and Brooky Bottom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 9718 4277 9711 4277 9704 4276 9702
      4272 9702 4262 9705 4252 9721 4274 9748
      4285 9739
TIME...MOT...LOC 2046Z 295DEG 12KT 4275 9736 

HAIL...1.75IN
WIND...<50MPH
 
$$

Dergan
3 follow-up statements
937 
WWUS53 KOAX 052101
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
401 PM CDT Wed May 5 2021

NEC027-052130-
/O.CON.KOAX.SV.W.0020.000000T0000Z-210505T2130Z/
Cedar NE-
401 PM CDT Wed May 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN CEDAR COUNTY...

At 400 PM CDT, a severe thunderstorm was located 6 miles west of
Wynot, or 12 miles southeast of Yankton, moving southeast at 15 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Hartington, Wynot, Fordyce, St. Helena, Obert and Brooky Bottom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 9718 4277 9711 4277 9704 4276 9702
      4272 9702 4262 9705 4252 9721 4271 9744
      4283 9730
TIME...MOT...LOC 2100Z 295DEG 12KT 4273 9730 

HAIL...1.75IN
WIND...<50MPH
 
$$

Dergan
590 
WWUS53 KOAX 052117
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
417 PM CDT Wed May 5 2021

NEC027-052130-
/O.CON.KOAX.SV.W.0020.000000T0000Z-210505T2130Z/
Cedar NE-
417 PM CDT Wed May 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL CEDAR COUNTY...

At 416 PM CDT, a severe thunderstorm was located near Wynot, or 14 
miles southeast of Yankton, moving southeast at 15 mph. Three-
quarter inch hail was reported with this storm near Hartington. 
Larger hail is likely.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Hartington, Wynot, Fordyce, Obert and Brooky Bottom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 9718 4277 9711 4277 9704 4276 9702
      4272 9702 4262 9705 4252 9721 4268 9739
      4281 9722
TIME...MOT...LOC 2116Z 295DEG 12KT 4271 9723 

HAIL...1.75IN
WIND...<50MPH
 
$$

Dergan
147 
WWUS53 KOAX 052130
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
430 PM CDT Wed May 5 2021

NEC027-052139-
/O.EXP.KOAX.SV.W.0020.000000T0000Z-210505T2130Z/
Cedar NE-
430 PM CDT Wed May 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CEDAR COUNTY WILL
EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened and no longer 
poses an immediate threat to life or property. Therefore, the 
warning will be allowed to expire.  However small hail and heavy 
rain are still possible with this thunderstorm, and others 
developing across Cedar County. 

LAT...LON 4281 9718 4277 9711 4277 9704 4276 9702
      4272 9702 4262 9705 4252 9721 4268 9739
      4281 9722
TIME...MOT...LOC 2129Z 295DEG 12KT 4269 9718 

$$

Dergan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:02 PM CDT, 45 minutes earlier.

Area forecast discussion, May 5, 3:02 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
302 PM CDT Wed May 5 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 238 PM CDT Wed May 5 2021

Scattered showers were moving through the forecast area through
mid afternoon. Rainfall amounts have been very light less than one
tenth of an inch in northeast NE so far. A cool front was moving
into northeast NE this afternoon, and isolated thunderstorms had
developed along the front west of Norfolk. And that will be the
main forecast problem this evening, with still a chance of
showers and isolated thunderstorms as the front continues to move
into the area. Severe weather threat looks with overall bulk shear
weak, but a brief downpour can be expected with any storm that
could develop.

Overnight, low temperatures drop into the mid 30s across northeast
NE northwest of a line from Albion to Wayne. Winds remain up
though at 5 to 10 mph, although weakening closer to 5 mph as we
head toward daybreak. Thus some patchy frost will be possible, and
will mention in the grid, but opted to not issue a frost advisory
with lowest temps mostly around 35.

Thursday and Friday look like very nice quiet days with daytime
highs 65 to 70 and lows in the 40s. There is a weak impulse moving
out of the Rockies which could brings a chance of rain to the KS,
and perhaps southeast NE if one favors the GFS. NBM keeps
measurable chance of precipitation below 15% for now.

The next weather system begins to impact our area Saturday into
early Sunday as the next trough moves out of the Rockies. We're
going to be on the northern, cool side of the system with a
surface low likely moving across KS and eventually into MO. Shower
and chances increase through the day Saturday, with thunderstorms
becoming possible during the afternoon, and especially Saturday
night. SPC has highlighted the best severe potential to our south,
but we'll have to monitor for elevated storms with potential small
hail and locally heavy rain. There is the potential for at least
one half to as much as one and one half inches across the
southeast NE. Any showers could linger into Sunday morning, but
things should hopefully clear out for a beautiful Mother's Day
Sunday afternoon, but on the cooler side with highs only in the
lower 60s.

Beyond then, temperatures remain cooler than normal with highs in
the lower to mid 60s with a chance of additional showers each day.
Long range ensemble trends suggest temperatures could finally warm
above normal by Friday the 14th and beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed May 5 2021

Scattered showers affecting the TAF sites at issuance time, but
ending by 19-21z. There is a cold front moving into the area,
with southerly winds ahead of the front, but switching to the
northwest through time. Can't rule out an isolated shower or
thunderstorm with the arrival of the front at KOFK by 21-22z, but
not confident enough that anything would actually hit the KOMA TAF
location 00-03z. Otherwise, some MVFR ceilings could impact TAF
locations overnight 07-11z time frame.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...DeWald
Hazardous weather outlook, May 5, 3:42 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
342 PM CDT Wed May 5 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
342 PM CDT Wed May 5 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

There will be a chance of thunderstorms into mid evening as a cold
front moves into the region. A couple of storms could have some
large hail up to quarter size or a little larger.

Frost may develop in parts of northeast Nebraska late tonight with
temperatures down into the mid 30s.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

A few thunderstorms are possible Saturday afternoon and night.
At this time the severe weather risk appears low, but locally
heavy rain and some small hail will be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation will not be needed, but spotters are
encouraged to report any hail this evening if it occurs at your
location.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:33 PM CDTSevere Thunderstorm WarningOAXMadison42 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton46 min
May 5, 4:22 PM CDTSpecial Weather StatementOAXSeward53 min
May 5, 4:45 PM CDTTornado Warning Tornado observedOAXCedar30 min
May 5, 5:04 PM CDTSevere Thunderstorm WarningOAXSaline, Seward41 min
May 5, 5:39 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline51 min
May 5, 6:18 PM CDTSpecial Weather StatementOAXGage27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.